Oklahoma, 2012

Excessive Heat in Oklahoma, June 27 to 29, 2012

June 27 to 29, 2012 · NWS TSA · 1 event in 1 county or zone

The combination of high temperatures from 100 to 105 degrees and high humidity resulted in afternoon heat index values of 105 to 110 degrees in the Tulsa area for several days toward the end of June. Overnight temperatures provided little relief from the heat, only falling into the middle 70s to near 80 degrees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
36
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

The combination of high temperatures from 100 to 105 degrees and high humidity resulted in afternoon heat index values of 105 to 110 degrees in the Tulsa area for several days toward the end of June. Overnight temperatures provided little relief from the heat, only falling into the middle 70s to near 80 degrees. Dozens of people were treated for heat-related illness in the Tulsa area during this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 27, 11:32 AM CST, 28 minutes earlier.

Area forecast discussion, Jun 27, 11:32 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1232 PM CDT WED JUN 27 2012

.DISCUSSION...

THE DISCUSSION FOR THE 18Z TAFS IS INCLUDED BELOW.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MID/UPPER RIDGE WILL MAINTAIN VFR CONDITIONS THROUGH THE PERIOD.
SRY SFC WINDS BTWN 10 AND 20 KTS OVER NE OK WILL SUBSIDE BY 02Z
THIS EVENING...WITH LIGHT AND VRB WINDS OVERNIGHT. SRLY TO SWRLY
WINDS WILL INCREASE AGAIN BUT SHOULD REMAIN BLO 15KTS SUSTAINED ON
THURSDAY.

LACY

&&

.PREV DISCUSSION... /ISSUED 1056 AM CDT WED JUN 27 2012/

UPDATE...

AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR TULSA. SEE
DISCUSSION BELOW.

DISCUSSION...

OVERNIGHT LOWS IN THE TULSA METRO HAVE RUN IN THE UPPER 70S TO
NEAR 80 THE PAST FEW NIGHTS AND AFTERNOON HEAT INDICES CONTINUE TO
RISE ABOVE 105 DEGREES. WITH THE FORECAST SHOWING MORE OF THE SAME
ON THE WAY FOR TODAY AND THURSDAY...AN EXCESSIVE HEAT WARNING HAS
BEEN ISSUED FOR THE TULSA METRO THROUGH THURSDAY. OVERNIGHT LOWS
OUTSIDE OF THE TULSA HEAT ISLAND HAVE DROPPED LOW ENOUGH AT NIGHT
TO PROVIDE SOME RELIEF FROM THE HEAT AND THUS A WARNING IS NOT
REQUIRED AT THIS TIME. THE EXISTING HEAT ADVISORY FOR THE
REMAINDER OF NORTHEAST AND EAST CENTRAL OKLAHOMA AS WELL AS WEST
CENTRAL ARKANSAS WILL CONTINUE UNCHANGED. DRY AIR HAS WORKED ITS
WAY INTO EASTERN OKLAHOMA AND NORTHWEST ARKANSAS FROM THE EAST ON
THE BACK SIDE OF A COOL SURFACE RIDGE OVER THE OHIO VALLEY. THIS
DRY AIR WILL PREVENT HEAT INDICES FROM REACHING HIGH ENOUGH TO
WARRANT AN ADVISORY IN NORTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA FOR
TODAY. A FEW MINOR TWEAKS WERE MADE TO THE GOING FORECAST
HIGHS...OTHERWISE NO CHANGES. MID LEVEL RIDGE CENTERED OVER CENTRAL
KANSAS WILL MAINTAIN SUNNY AND HOT WEATHER THIS WEEK.

LACY

PREV DISCUSSION... /ISSUED 610 AM CDT WED JUN 27 2012/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS CAN BE EXPECTED AT ALL SITES THROUGH THE TAF PERIOD.

PREV DISCUSSION... /ISSUED 325 AM CDT WED JUN 27 2012/

DISCUSSION...
FORECAST CONCERNS WILL CONTINUE TO FOCUS ON THE ONGOING HEAT AND
PLACEMENT OF HEAT ADVISORIES OVER THE NEXT SEVERAL DAYS.

MUCH DRIER LOW-LEVEL AIR HAS ADVECTED INTO NW AR AND PARTS OF FAR
ERN OK TONIGHT...WITH READINGS 10-20 DEGREES LOWER THAN THIS TIME
LAST NIGHT. AFTERNOON TEMPERATURES ARE EXPECTED TO BE AT OR JUST A
BIT HIGHER THAN YESTERDAYS READINGS...ALTHOUGH LOWER DEWPOINTS WILL
HOLD HEAT INDEX VALUES DOWN SOME. PLAN ON LEAVING ADVISORY IN FOR
WCNTRL AR AS AMBIENT TEMPS WILL LIKELY BE AROUND 105F...ALTHOUGH
WILL DROP A FEW SE OK COUNTIES.

DEWPOINTS EXPECTED TO RECOVER SOME BY THURSDAY...AND WILL GO AHEAD
WITH ANOTHER HEAT ADVISORY FOR ALL BUT FAR NW AR. STILL ON THE FENCE
WITH AN EXCESSIVE HEAT WARNING FOR TULSA COUNTY...WITH FORECAST LOWS
RIGHT AT 75F. WILL LET THE DAY SHIFT TAKE ANOTHER LOOK AT THIS.

TEMPERATURES TODAY AND THURSDAY WILL AGAIN BE NEAR RECORD
LEVELS...

           ...RECORD HIGHS...
     JUNE 27   YEAR    JUNE 28  YEAR
TUL    106     2011      106    1925
MLC    103     1956      100    1954
FYV     99     1953      100    1954
FSM    102     2011      103    1988

ECMWF/GFS SUGGEST THAT MID-LEVEL HEIGHTS FALL A BIT THIS WEEKEND AS
AN UPPER WAVE RETROGRADES INTO TX AND THE RIDGE FLATTENS A BIT.
SLIGHTLY LOWER 850MB TEMPS AND LOW-LEVEL THICKNESS SUPPORTS A MODEST
DECREASE IN HIGH TEMPS...ALTHOUGH READINGS STILL SHOULD BE IN THE
MID/UPPER 90S SUNDAY/MONDAY. UPPER RIDGE SHOULD STRENGTHEN AGAIN
TUESDAY INTO WEDNESDAY...WITH TEMPS LIKELY BACK OVER THE CENTURY
MARK. LATEST ECMWF OFFERS NO RELIEF...WITH UPPER RIDGE REBUILDING
ACROSS THE MID MS VALLEY LATE NEXT WEEK AND INTO THE WEEKEND.

CONTINUED TO STRONGLY FOLLOW PERSISTENCE/ECMWF FOR TEMPS THROUGHOUT
THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76 105  76 104 /   0   0   0   0
FSM   73 106  76 105 /   0   0   0   0
MLC   72 102  73 101 /   0   0   0   0
BVO   72 102  74 102 /   0   0   0   0
FYV   65 101  69 100 /   0   0   0   0
BYV   69 101  71 100 /   0   0   0   0
MKO   72 105  72 104 /   0   0   0   0
MIO   69 101  75 100 /   0   0   0   0
F10   71 104  73 103 /   0   0   0   0
HHW   73 102  73 101 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 9 PM THURSDAY FOR OKZ060.

     HEAT ADVISORY UNTIL 9 PM WEDNESDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-
     OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ074-
     OKZ076.

     HEAT ADVISORY FROM 1 PM THURSDAY TO 9 PM THURSDAY FOR OKZ049-
     OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 9 PM WEDNESDAY FOR ARZ019-ARZ020-ARZ029.

     HEAT ADVISORY FROM 1 PM THURSDAY TO 9 PM THURSDAY FOR ARZ019-
     ARZ020-ARZ029.

&&

AVIATION...30
Hazardous weather outlook, Jun 27, 3:52 AM CST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
452 AM CDT WED JUN 27 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
452 AM CDT WED JUN 27 2012

...DANGEROUS HEAT TO PERSIST INTO THE WEEKEND...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA ...NORTHWEST...AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.

DISCUSSION...
DRIER AIR WILL CONTINUE TO ADVECT IN FROM THE EAST
TODAY...AND WILL RESULT IN LOWER HEAT INDEX VALUES CLOSER TO
ACTUAL AIR TEMPERATURE ACROSS NORTHWEST ARKANSAS AND PARTS OF FAR
EASTERN OKLAHOMA. FURTHER WEST...HEAT INDEX VALUES BETWEEN 104 AND
109 CAN BE EXPECTED ACROSS NORTHEAST OKLAHOMA. PERSONS THAT MUST BE
OUTDOORS IN AREAS INFLUENCED BY THE DRIER AIR WILL STILL SEE VERY
HOT TEMPERATURES THIS AFTERNOON. THEREFORE...ALL HEAT SAFETY
PRECAUTIONS SHOULD BE MAINTAINED.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY THROUGH SATURDAY...DANGEROUS HEAT POTENTIAL.
SUNDAY AND MONDAY...NO HAZARDS.
TUESDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
AN EXTENDED PERIOD OF DANGEROUS HEAT WILL CONTINUE INTO THE WEEKEND...
WITH HEAT INDEX VALUES RANGING FROM 105 TO 110 DEGREES EACH AFTERNOON.
THE LATEST DATA CONTINUES TO INDICATE AN UPPER RIDGE EXHIBITING
ONLY MINOR FLUCTUATIONS WILL REMAINED DOMINANT OVER THE CENTRAL
AND SOUTHERN PLAINS FOR THE NEXT 7 DAYS. HOT AND DRY WEATHER WILL
BE CONTINUING.

THE FIRE DANGER WILL BEGIN INCREASE OVER THE COMING DAYS AS THE
VEGETATION GRADUALLY CURES FROM THE EXTENDED HOT AND DRY PERIOD. IN
ADDITION...SOUTHERLY WINDS WILL GRADUALLY INCREASE TO BETWEEN 10
AND 20 MPH FOR THE REMAINDER OF THE WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
CITY AND COUNTY OFFICIALS WILL NEED TO MAINTAIN A STATE OF
READINESS AS THIS PERIOD OF HOT WEATHER WILL BE ONGOING.
ADDITIONAL COOLING STATIONS MAY BE NEEDED GIVEN THE LIKELIHOOD AN
INCREASED RESPONSE TO HEAT RELATED ILLNESS WILL BE REQUIRED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 27, 9:40 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1040 AM CDT WED JUN 27 2012

ARZ001-002-010-011-OKZ049-053-073-075-280200-
BENTON-CARROLL-WASHINGTON AR-MADISON-PUSHMATAHA-CHOCTAW-PITTSBURG-
LATIMER-
INCLUDING THE CITIES OF...ROGERS...BENTONVILLE...BERRYVILLE...
EUREKA SPRINGS...FAYETTEVILLE...SPRINGDALE...HUNTSVILLE...
ANTLERS...CLAYTON...HUGO...MCALESTER...WILBURTON
1040 AM CDT WED JUN 27 2012

...HOT WEATHER TO CONTINUE THIS WEEK...

AFTERNOON HIGH TEMPERATURES OVER SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
WILL REACH OR EXCEED THE CENTURY MARK THIS AFTERNOON. HEAT INDICES
WILL BE KEPT IN CHECK...HOWEVER...DUE TO DRIER AIR WHICH HAS
ADVECTED INTO THE REGION FROM THE EAST. REGARDLESS...PROPER
PRECAUTIONS SHOULD BE TAKEN TO AVOID HEAT RELATED ILLNESS IF YOU
MUST BE OUTDOORS FOR AN EXTENDED PERIOD OF TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Tulsa

When
June 27, 12:00 PM CST to June 29, 8:00 PM CST
Where
Tulsa forecast zone
Injuries
36 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394641.